Colorado, 2022

Winter Storm and Winter Weather in Colorado, February 1 to 2, 2022

February 1 to 2, 2022 · NWS BOU · 12 events in 12 counties and zones

Bands of moderate to heavy snowfall developed across portions of the Front Range Foothills and I-25 corridor. The heaviest snowfall occurred across northern portions Denver and its nearby suburbs southwest of Golden, and extended north to line that extended from west of Fort Collins to Greeley.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Bands of moderate to heavy snowfall developed across portions of the Front Range Foothills and I-25 corridor. The heaviest snowfall occurred across northern portions Denver and its nearby suburbs southwest of Golden, and extended north to line that extended from west of Fort Collins to Greeley. Storm totals in these areas ranged from 9 to 14.5 inches, with amounts from 3 to 8 inches across the rest of the urban corridor, foothills, and north central mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 1, 9:45 AM MST, 4 hours 15 minutes earlier.

Area forecast discussion, Feb 1, 9:45 AM MST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
945 AM MST Tue Feb 1 2022

.UPDATE...
Issued at 945 AM MST Tue Feb 1 2022

Quite a bit of virga is developing north of Denver this morning,
and some light snow already hitting the ground in the mountains
and foothills of Larimer County, the Cheyenne Ridge, and just
recently Boulder County foothills. There is perpetual but weak
lift today, so despite the very dry low levels we will see
eventual saturation and light snow development through the
afternoon and evening. We have sped up the development of light
snow based on the current radar and observation trends, as we
should see light snow fill in through all of the foothills this
afternoon and spread east across the adjacent plains and I-25
Corridor through late afternoon. That's a couple hours sooner
than earlier forecast. However, travel impacts aren't expected
until about 5 pm for the I-25 Corridor as pavement temps should
hover just above freezing til then. Will watch closely if we need
to move up the start times of the existing highlights in/near the
foothills. The latter half of the evening commute will likely be
impacted, and those traveling into the mountains and foothills
should expect travel impacts this afternoon already, given the
earlier start of snow and colder pavement temperatures there.

Overall snow totals look on track yet, with latest NMM cores
suggesting totals of 7-14 in/near the foothills, 3-7" for plains
east of I-25, and 1-3" far northeast corner. Heaviest snow should
fall this evening when we have the best combination of lift
through departing right rear entrance region of upper jet and
decent mid level frontogenesis. Snowfall rates should average
around one half inch per hour, and locally higher up to 1" per
hour if we get a narrower heavier band associated with
frontogenesis. Snow intensity will then taper slowly late tonight
through Wednesday/Wednesday evening.

&&

.SHORT TERM...(Today and tonight)
Issued at 427 AM MST Tue Feb 1 2022

A broad upper level trough will be over the western CONUS today.
The trough progresses eastward tonight and digs southward as a
130kt jet enters the backside of the trough. Will see synoptic
lift ahead of the trough later today and into tonight. At the
surface, anti- cyclonic flow around an arctic high over the
Northern Rockies will bring east to southeast upslope flow to the
Front Range.

Snow is expected to begin early this afternoon over the mountains
and higher foothills. The snow will increase in coverage as the
airmass moistens. For the Denver Metro area, snow is expected to
begin in late afternoon and just in time for the evening commute.
Roads will become slippery around sunset as road surface
temperatures fall. East to southeast low level winds will focus
the heaviest snowfall tonight in and along the foothills mainly
from Denver north to the Wyoming border. Another thing favoring
heavier snow is steep low level lapse rates. The hi-res models
support this and show higher snowfall amounts over and near the
foothills. Will increase snowfall by 1-3 inches west of I-25
mainly due to the extended period of east/southeast upslope flow.
Will upgrade the Winter Weather Advisory to a Winter Storm Warning
for areas west of I-25. The southeast flow should keep snowfall
amounts lighter along the north side of the Palmer Divide and will
keep an advisory here. Roads will become snow covered and
slippery overnight and into Wednesday morning.

.LONG TERM...(Wednesday through Monday)
Issued at 427 AM MST Tue Feb 1 2022

The upper trough axis will be moving over Colorado Wednesday. QG
fields still show the strongest ascent for northeast Colorado
Wednesday morning and ascent through the afternoon, with deep
moisture which will continue to support snowfall during the day.
Persistent easterly flow over the plains upslope into the
foothills will lead to greater snowfall over the foothills and
urban corridor through the morning and afternoon. In the morning,
more southeasterly flow will favor the northern foothills, which
will shift toward the central and southern foothills as the flow
turns more easterly through the day into the afternoon. Skies will
remain overcast through Wednesday afternoon keeping temperatures
very cold. Expect highs in the teens across the plains and single
digits in the high country, and wind chill will likely fall into
the single digits and below zero in most places.

QG fields show ascent turning to subsidence Wednesday evening and
snowfall should be decreasing across the area, ending by
Wednesday night. There is some range in ensemble precipitation
solutions but the inner 25th to 75th percentiles have been fairly
consistent and in good agreement with the ensemble means and
deterministic forecasts, which encourages confidence in forecast
precipitation for the event. There is especially high confidence
in the significant accumulations and impacts forecast for the
Front Range foothills and mountains east of the Continental
Divide, including much of the urban corridor especially west of
I-25, due to the persistent upslope flow through the event.
Continue to expect general accumulations by Wednesday morning of 6
to 12 inches in those areas and 2 to 6 inches across the rest of
the lower elevations. The western slopes and North and Middle
Parks will have much lower accumulations. A Winter Storm Warning
is in effect for the foothills and western urban corridor through
Wednesday evening, and Winter Weather advisories for the rest of
the plains, the Front Range mountains, South Park, and the Palmer
Divide.

Skies will begin clearing from northwest to southeast Wednesday
evening and low temperatures will depend on how quickly skies
clear out. Partly to mostly cloudy skies overnight would keep lows
in the negative single digits across the plains and negative
teens in the high country. However, if skies clear out faster than
expected then lows could fall significantly more than the already
very cold forecast. Wind chills will be approaching advisory
criteria of -18 F across much of the plains by Thursday morning,
which may lead to a few more winter highlights on the back end of
this storm.

Fresh snow cover and mostly clear skies will keep temperatures
cold Thursday, probably only a few degrees higher than those
Wednesday. The trough will continue to move slowly east and by
Friday there should be weak ridging and northerly flow aloft.
Temperatures will be warmer Friday, and then just slightly cooler
than normal for Saturday. Models show another shortwave
approaching from the Pacific Northwest on Saturday which could
bring some more snowfall to the high country over the weekend.
There is still considerable uncertainty in the forecast details
but significant impacts are not currently expected.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 945 AM MST Tue Feb 1 2022

Cloud decks will continue to lower through the afternoon, with light
snow developing in the area by 21Z (a little earlier 18Z-21Z at
KBJC). Snow and LIFR conditions will become widespread through
00Z. Visibilities should drop to 1SM or less during the heavier
snow this evening, with snowfall rates averaging around one half
inch per hour, and maybe a little higher at KBJC. Then snowfall
rates should decrease with a slight improvement in visibility and
ceilings late tonight, but still IFR conditions in light snow
through Wednesday. and lower this morning.

Total snowfall amounts of 3 to 6 inches are expected for KDEN.
Higher amounts will occur at KAPA (5-7 inches) and KBJC (8-10
inches).

Southeast to east winds will prevail through today and tonight.
Winds may temporarily turn northeast 21Z-03Z before returning
east to southeast.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 8 PM this evening to midnight MST
Wednesday night for COZ042-044>051.

Winter Storm Warning from 2 PM this afternoon to midnight MST
Wednesday night for COZ035-036.

Winter Weather Advisory from 2 PM this afternoon to midnight MST
Wednesday night for COZ033-034.

Winter Storm Warning from 5 PM this afternoon to midnight MST
Wednesday night for COZ038-039.

Winter Weather Advisory from 5 PM this afternoon to midnight MST
Wednesday night for COZ037-040-041-043.

&&

UPDATE...Barjenbruch
SHORT TERM...Meier
LONG TERM...EJD
AVIATION...Barjenbruch
Hazardous weather outlook, Feb 1, 11:25 AM MST, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1125 AM MST Tue Feb 1 2022

COZ030>051-021830-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1125 AM MST Tue Feb 1 2022

...SNOW...COLD...AND SLICK AND HAZARDOUS TRAVEL EXPECTED THROUGH
WEDNESDAY EVENING...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Snow will spread east from the mountains and foothills across the
I-25 Corridor this afternoon, and then over the eastern Colorado plains
through the evening. The snow will result in slick and hazardous
travel conditions, and just in time for the evening commute along
the I-25 Corridor. Snow is expected to begin to accumulate on
roads by 5 PM (sooner in the mountains and foothills), making for
slick and slow travel.

Snow will continue tonight, with the heaviest snow expected to
fall this evening when a few places in and next to the foothills
could see snowfall rates as high as 1 inch per hour. Snow
intensity will gradually taper off later tonight, although very
cold temperatures will keep slick and hazardous travel conditions
in place.

Use good judgment and avoid travel if possible. If you are
traveling, allow plenty of distance between you and the vehicle
ahead of you, and allow extra time to reach your destination
safely.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Snowfall will persist through Wednesday evening and moderate
accumulations will lead to travel impacts across most of the
forecast area. Snow will gradually end Wednesday evening. Total
snow accumulations will range from 3 to 6 inches over most of the
plains, to 4 to 8 inches in the immediate Denver metro area, to
7-14 inches in and next to the foothills including Boulder and
the western side of Fort Collins. Lighter snowfall amounts will
occur west of the Front Range Mountains.

This system will also bring very cold air, with lows possibly
falling below zero across much of the plains and wind chills into
the negative teens to 20s Wednesday night and Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but any reports of
accumulating snowfall will be appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather, 4 winter storm. Local standard time, as filed.

Winter Weather, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
February 1, 2:00 PM MST to February 2, 5:00 PM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Storm totals ranged from 3 to 7 inches.

Winter Weather, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
February 1, 2:00 PM MST to February 2, 5:00 PM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Storm totals ranged from 3 to 6 inches.

Winter Storm, Larimer County Below 6000 Feet / Nw Weld County

When
February 1, 5:00 PM MST to February 2, 5:00 PM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Reported by
Trained Spotter
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

Storm totals included: 10.3 inches in northwest Loveland, 10 inches in southwest Fort Collins, 9.5 inches in Fort Collins and near Laporte, and 6.8 inches, 4 miles east of Laporte.

Winter Storm, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
February 1, 5:00 PM MST to February 2, 5:00 PM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

Storm totals included: 13 inches in west Boulder, 10.9 inches in Thornton, 10.6 inches in Westminster, 10.5 inches in southeast Lakewood, 10 inches, near Broomfield, Marshall, Niwot, Westminster and Wheat Ridge; 8.5 inches in west Arvada, with 7.6 inches near Lafayette.

Winter Storm, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
February 1, 5:00 PM MST to February 2, 5:00 PM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

Storm totals included: 14.3 inches, 2 miles southwest of Commerce City; 12.5 inches in southeast Denver, 10.9 inches in Thornton, 9 inches in Englewood, 7 inches in northeast Denver, 6.5 inches near Cherry Creek Reservoir, 6.3 inches in Greenwood Village, with 3.5 inches at Denver International Airport.

Winter Storm, C & S Weld County

When
February 1, 5:00 PM MST to February 2, 5:00 PM MST
Where
C & S Weld County forecast zone
Reported by
Trained Spotter
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

Storm totals included: 9.8 inches, 4 miles south-southwest of Mead, 9.5 inches near Johnstown, 9 inches in Erie, 8 inches near Greeley, and 7.2 inches, 4 miles west-southwest of Windsor.

Winter Weather, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
February 1, 5:00 PM MST to February 2, 5:00 PM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

Storm totals across the foothills of Boulder and Larimer counties included: 14.5 inches, 5 miles northwest of Campion; 14.3 inches at Sunshine, 10.1 inches near Berthoud, 5.3 inches near Glen Haven, 5 inches near Estes Park, with 3 inches at Red Feather Lakes.

Winter Weather, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
February 1, 5:00 PM MST to February 2, 5:00 PM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

Storm totals included: 12 inches just southwest of Golden; 10.9 inches, 2 miles southwest of Rocky Flats, 10 inches near Kassler, 8.2 inches at White Range Open Space, 6.8 inches near Aspen Park, with lesser amounts from 3 to 6 inches elsewhere.

Winter Weather, C & Se Park County

When
February 1, 5:00 PM MST to February 2, 5:00 PM MST
Where
C & Se Park County forecast zone
Reported by
Trained Spotter
Coordinates
39.119, -105.717 (the zone’s center; the record gives no point)

Storm totals included 6.8 inches near Grant and 6 inches near Highland Park.

Winter Weather, Elbert / C & E Douglas Counties Above 6000 Feet

When
February 1, 5:00 PM MST to February 2, 8:00 PM MST
Where
Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.422, -104.468 (the zone’s center; the record gives no point)

Storm totals included: 7.8 inches in north Castle Rock and 3 miles southwest of Ponderosa Park, 7.5 inches, 5 miles south of Castle Rock, near Lone Tree and The Pinery; 6.4 inches, 7 miles south of Sedalia, 3.5 inches near Elizabeth, with 3 inches near Simla.

Winter Weather, Morgan County

When
February 1, 8:00 PM MST to February 2, 5:00 PM MST
Where
Morgan County forecast zone
Reported by
Trained Spotter
Coordinates
40.263, -103.810 (the zone’s center; the record gives no point)

Storm totals included 4.8 inches in Brush and 4.5 inches in Hillrose, with lesser amounts from 1 to 3 inches elsewhere.

Winter Weather, C & E Adams & Arapahoe Counties

When
February 1, 8:00 PM MST to February 2, 5:00 PM MST
Where
C & E Adams & Arapahoe Counties forecast zone
Reported by
Trained Spotter
Coordinates
39.762, -104.338 (the zone’s center; the record gives no point)

Storm totals ranged from 3 to 6 inches in and around Foxfield, with lesser amounts elsewhere.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010216, 1010217, 1010255, 1010256, 1010257, 1010260, 1010269, 1010270, 1010271, 1010288, 1010228, 1010229.